What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 29, 9:03 AM EST, 57 minutes earlier.
Area forecast discussion, Jul 29, 9:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1003 AM EDT Sun Jul 29 2018
.SYNOPSIS...
An upper trough to the west interacting with the Bermuda High,
will stream abundant moisture across the area this weekend and
next week. This will result in a mix of partly sunny skies and
periods of heavy rain, from thunderstorms fueled by tropical
moisture.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Sunday...Like clockwork, storms have developed
early this morning along an outflow and other residual
boundaries in an already highly unstable airmass. Weak shear and
high PWATs are contributing to torrential rainfall rates, and as
storms continue to train NE through the morning localized
flooding is possible, especially across Cape Fear. A more active
day of convection is forecast today as all boundaries should
easily fire storms in an airmass characterized by 2.25" PWAT and
2500-3000 J/kg of MLCape. 0-6km shear peaks around 15 kts,
likely inhibiting much storm organization other than during cell
mergers and cold pool interactions. Still, mean SW flow parallel
to a stalled boundary just inland could lead to training cells
as the sea breeze and Piedmont trough light up later this aftn.
This combined with increasing diffluence as the RRQ of an upper
jet noses into the area should support scattered to widespread
tstms. WPC has much of the area in a SLIGHT risk for excessive
rain, and flooding will be possible in any slow moving or
training cells as rainfall rates could exceed 2"/hr today.
Previous discussion below:
As of 332 AM Sunday...Showers and thunderstorms continue to
develop along a stationary front parallel to Interstate-95 and
multiple outflow boundaries. The models are not drying the area
as 2+" precipitable water will continue the good chance of
showers and thunderstorms through tonight.
The latest analysis of instability shows surface based capes of 2500-
3000 J/kg and a tight gradient inland to 1000 J/kg. The flooding in
Florence county is west side of this surface instability gradient.
The models push the best instability inland during the afternoon and
this ribbon of higher instability could be the focus for convection
today and this evening.
Highs are expected to reach the mid to upper 80s and lows in the
lower to middle 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 332 AM Sunday...This period not a great deal different
than the current synoptic regime, namely, the potential for
heavy rain, as a ribbon of high precipitable water streams
overhead of the area, caught between an upper trough to the
west, and the Bermuda Ridge. The high PWAT content and
MUCAPE/MLCAPE generally between 1500-2000 J/kg, will require
only a little lift to set things off, and we will have plenty of
this through differential heating, and corresponding low level
convergence. Between storms a partly sunny/clear sky will likely
be observed at times, thus not a wash-out forecast, but an
unsettled one, with occasional torrential rain. MAX-T a little
below normal with rain-clouds, MIN-T above normal this period,
with clouds, profuse moisture.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 3 PM Saturday...Extended models are in decent agreement
in continuing this "wet" period that basically will affect the
Eastern United States, from the Appalachian Mountains to the
East Coast, which obviously includes the ILM CWA. The FA will
basically lie between the upper ridge over the Atlantic waters
and an upper trof over the Central U.S. ie. along the
Mississippi River Valley. With the upper trof axis west of the
ILM CWA, S to SW flow aloft will provide a direct feed from the
Gulf of Mexico which will help keep the moist atm in place with
PWs hovering around 2+ inches thruout this period. POPs thruout
this period will be fcst above, at times well above the
climatological normal. In addition to the Piedmont Trof and sea
breeze to instigate convection, a few mid-level s/w trofs or
vorticies are progged to further increase coverage, as well as
increase the potential strength. Will indicate the hier POPs
when those mid-level shortwaves are progged to affect the FA. A
potential brief reprieve in convection coverage may occur next
week from Wed night thru Fri morning. This due to Atlantic
ridging sfc and aloft flexing it's muscle westward across the
Eastern Carolinas. This will not be near enough to take out POPs
completely from the fcst but enough to reduce the coverage. As
for temps, stayed with a consensus of the various model MOS
guidance which basically will keep temps at or slightly below
the climo norm, mainly due to clouds and convection.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 12Z...Coastal convection associated with a land breeze
resultant will continue to affect ILM over the next few hours.
Precipitable water values near two inches combined with low LFCs
will keep showers/storms going throughout the day. Later this
morning the convection will move inland and may wind up in between
the terminals through the early afternoon hours. Later this
afternoon, expect storms to focus on the inland terminals. May see
some fog through the overnight hours.
Extended Outlook...VFR except for bouts of
MVFR/IFR from scattered to numerous SHRA/TSRA each afternoon and
evening across all sites. The coastal terminals could see early
morning convection especially on Monday and Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 332 AM Sunday...A frontal boundary will remain inland
parallel to the coast through the near term. This will allow a 10 to
15 knots southwest wind today and as the boundary weakens the winds
become more southerly later tonights. Seas are currently 3 to 4
feet with a 7 sec swell. The local wave model shows seas ranging
between 3 to 4 feet.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 332 AM Sunday...Summer pattern to prevail, although
storms and seas heights will be higher than normal. Radar
updates are highly encouraged this period before a venture
offshore. The mix of southerly wind-seas, and Bermuda High
swell, will bring seas offshore to around 4 ft this period, 3
feet inshore. Please keep in mind, winds and seas will be higher
in and near TSTMS. Dominant wave periods will be shared between
6 and 8 seconds. TSTMS this period will generally move from
south to north.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...The Sfc Atlantic ridging will primarily
influence the winds across the area waters. The positioning of
the sfc ridge axis will determine whether winds are more onshore
in direction, ie. if the axis is either across or just north of
the area waters, or have a slight westerly wind component, ie.
if the axis is south of the area waters. The sfc pg to remain
semi- tightened, resulting with wind speeds of 10-15 or around
15 kt thruout the period. Guidance has indicated windspeeds
possibly sustained at 20 kt Wed into Thu but will hold off for
further model runs. Significant seas initially at 2 to 4 ft will
build to 3 to 5 ft late Tue thru Thu. This a result of those
onshore winds blowing across a decent fetch. Dominant periods
will run 5 to 6 seconds with an underlying 8 to 9 second period
ESE ground swell remaining present.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...MJC
NEAR TERM...JDW/DRH
SHORT TERM...MJC
LONG TERM...DCH
AVIATION...DRH
MARINE...
Hazardous weather outlook, Jul 29, 4:42 AM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
542 AM EDT Sun Jul 29 2018
NCZ106-108-110-300945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
542 AM EDT Sun Jul 29 2018
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Periods of heavy rain can be expected today and tonight, resulting in
localized flooding in some areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Onshore flow and energetic wave energy will result in an elevated
rip current risk through much of next week.
Periods of heavy rain can be expected Monday through Wednesday,
resulting in localized flooding in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-300945-
Coastal Horry-Coastal Georgetown-
542 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and Tonight.
Periods of heavy rain can be expected today and tonight, resulting in
localized flooding in some areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For Monday thru Friday...
Onshore flow and active seas will result in an elevated rip current
risk each day.
Periods of heavy rain can be expected Monday through Wednesday,
resulting in localized flooding in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
300945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
542 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Periods of heavy rain can be expected today and tonight, resulting in
localized flooding in some areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periods of heavy rain can be expected Monday through Wednesday,
resulting in localized flooding in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-300945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
542 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Isolated waterspouts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Small craft exercise caution conditions possible Tuesday through
Wednesday.
Isolated waterspouts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
8
In the hours before
Special weather statement, Jul 29, 7:25 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
825 AM EDT SUN JUL 29 2018
NCZ106>108-291300-
Inland New Hanover NC-Coastal Pender NC-Coastal New Hanover NC-
825 AM EDT SUN JUL 29 2018
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER COUNTY
UNTIL 900 AM EDT...
At 824 AM EDT, Doppler radar was tracking a strong thunderstorm over
Murrayville, or near Wrightsville Beach, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Wilmington, Wrightsville Beach, Rich Inlet, Figure Eight Island,
Hampstead, Topsail Beach, Mayfaire, Hightsville, Cape Fear Community
College North Campus, Wrightsboro, Wilmington International Airport,
Murrayville, Windemere, Bayshore, Scotts Hill, Ogden, Porters Neck,
Landfall, Kings Grant and Seagate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3434 7766 3430 7771 3429 7772 3428 7774
3419 7781 3417 7788 3429 7795 3438 7781
3436 7782 3435 7781 3432 7776 3440 7765
3437 7763
TIME...MOT...LOC 1224Z 243DEG 21KT 3427 7783
JDW